Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Risperidone, a selective monoaminergic serotonin and dopaminergic antagonist, is known to cause orthostatic hypotension and tachycardia. To our knowledge, sinus pauses with bradycardia secondary to risperidone have not been previously reported. We describe a young man with schizophrenia without any prior cardiac history who developed symptomatic sinus bradycardia with pauses after an increase in the dose of risperidone. The bradyarrhythmias resolved after discontinuation of risperidone, implicating it in the pathogenesis of this patient’s arrhythmia.
Mr. A, a 40-year-old man with a history of schizoaffective disorder and alcoholism, came to the emergency room with nausea, vomiting, and abdominal pain. He had been taking paroxetine, 10 mg/day, and risperidone, 2 mg/day. He denied any history of heart illness. Mr. A appeared diaphoretic and tremulous, was tachycardic with a heart rate of 102 bpm, and had a low-grade fever with a temperature of 99.8°F. Laboratory evaluation revealed a creatinine phosphokinase level of 2949 IU/liter with a normal MB fraction and a troponin-I concentration of 0.4 μg/liter. A 12-lead ECG showed sinus tachycardia, nonspecific ST-T abnormalities, and a QTc interval of 400 msec. Mr. A was admitted to a telemetry unit for alcohol withdrawal, mild rhabdomyolysis, and alcohol gastritis. Intravenous fluids, multivitamins, and lorazepam were administered. Subsequent creatinine phosphokinase and troponin levels showed substantial decreases. Because of worsening psychosis, the risperidone dose was increased to 6 mg/day on the second day of hospitalization. On the third day, Mr. A developed sinus bradycardia with 38 bpm and had several episodes of sinus pauses lasting 2.0 to 3.0 seconds associated with lightheadedness without hypotension. At this time the QTc interval was 410 msec. The results of a two-dimensional ECG were normal. Because of the temporal relationship of the bradyarrhythmias with the increase in the risperidone dose, risperidone treatment was discontinued. Over the next 48 hours of telemetry monitoring, there were no further sinus pauses and the sinus bradycardia resolved completely. Mr. A’s heart rate at the time of discharge was 78 bpm.
Risperidone is a selective monoaminergic antagonist with no known affinity for cholinergic muscarinic or β1 and β2 adrenergic receptors. The strong temporal relationship between the occurrence of bradyarrhythmia and risperidone therapy in this case points to risperidone as the cause of this adverse event. The bradyarrhythmic potential of risperidone appears to be dose related and reversible. Recent experimental work has suggested that risperidone has electrophysiological properties similar to those of class III antiarrhythmics (1) like sotalol and amiodarone, both of which can cause sinus bradycardia and sinus pauses. Like class III antiarrhythmics, risperidone causes concentration-dependent block of the rapid component of the delayed rectifier K+ current (IKr) in voltage-clamped canine ventricular myocytes (1). We believe that risperidone should be included in the ever-growing list of drugs that induce bradyarrhythmias.
Download citation file:
Web of Science® Times Cited: 6